Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 64, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 3, 2009, 5:12 PM CDT for Cumberland County, Tennessee. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2009, 5:12 PM CDT (22:12 UTC)
- Expired
- May 3, 2009, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Cumberland County, TN
The radar
The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:20 PM CDT | TORNADO | 4 Sw Crossville, TN | TORNADO TOUCHED DOWN 4.1 MILES SW OF CROSSVILLE AND MOVED NORTHEAST TOWARDS THE DOWNTOWN AREA. NUMEROUS TREES WERE UPROOTED AND SNAPPED ALONG ITS PATH... WITH SOME HOMES SUSTAINING ROOF DAMAGE DUE TO FALLEN TREES. THE TORNADO LIFTED 9 TENTHS OF A MILE SOUTHWES |
| May 3, 5:22 PM CDT | HAIL 0.75 | Crossville, TN | |
| May 3, 5:22 PM CDT | TORNADO | Crossville, TN | TREES DOWN ON HOUSES...POWER LINES DOWM...INJURIES REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOHX 032212
TOROHX
TNC035-032245-
/O.NEW.KOHX.TO.W.0064.090503T2212Z-090503T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT SUN MAY 3 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF CROSSVILLE...
* UNTIL 545 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
SOUTHWEST OF CROSSVILLE...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
CROSSVILLE BY 535 PM CDT...
FAIRFIELD GLADE BY 545 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3576 8509 3577 8512 3584 8523 3587 8521
3588 8522 3617 8503 3590 8468
TIME...MOT...LOC 2212Z 224DEG 30KT 3582 8519
$$
071 follow-up statement
000
WWUS54 KOHX 032223
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT SUN MAY 3 2009
TNC035-032245-
/O.CON.KOHX.TO.W.0064.000000T0000Z-090503T2245Z/
CUMBERLAND TN-
523 PM CDT SUN MAY 3 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
CUMBERLAND COUNTY...
AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF
CROSSVILLE...MOVING NORTHEAST AT 35 MPH.
THE TORNADO WILL BE NEAR...
CROSSVILLE BY 535 PM CDT...
8 MILES NORTHWEST OF CRAB ORCHARD BY 540 PM CDT...
FAIRFIELD GLADE BY 545 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3576 8509 3577 8512 3584 8523 3587 8521
3588 8522 3617 8503 3590 8468
TIME...MOT...LOC 2223Z 224DEG 30KT 3589 8511
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 3, 2:30 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 3, 2:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT SUN MAY 3 2009 .DISCUSSION...FLOODING POTENTIAL CONTINUES FOR MAINLY SOUTHERN MIDDLE TENNESSEE THROUGH THIS EVENING. THE THREAT IS NOT AS GREAT AS EARLIER EXPECTED...BUT ANOTHER INCH OR 2 OF RAIN COULD FALL OVER ALREADY SATURATED AREAS IN THE SOUTH. 1-2 INCHES IS ALSO EXPECTED ALONG THE PLATEAU. NORTHERN SECTIONS INCLUDING NASHVILLE SHOULD RECEIVE LESS THAN AN INCH OF RAIN...SO THE FLOODING POTENTIAL APPEARS SMALL IN THE NORTH. A NORTHEAST TO SOUTHWEST SURFACE BOUNDARY CONTINUED TO LIE ACROSS MID TN THIS AFTERNOON. IT HAS BEEN A FOCAL POINT FOR SHOWERS AND STORMS...BUT NOTHING HEAVY TODAY. PART OF THE REASON FOR LESS RAIN THAN EXPECTED IS THE WIDESPREAD CONVECTION OVER AR/LA/MS/AL WIDESPREAD HEAVY RAIN AND SEVERE WX HAS OCCURRED THERE. THE ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TONIGHT HELPING LIFT SOME OF THE DEEP MOISTURE AND RAINFALL INTO THE MID STATE...ESPECIALLY INTO THE SOUTHERN AND PLATEAU AREAS. THE LOW WILL MOVE TO OUR NORTHEAST LATE TONIGHT...WITH THE HEAVY RAIN TAPERING OFF. ON MONDAY..CLOUDS WILL LINGER...AND PERHAPS SOME SHOWERS THROUGH MIDDAY. DRY WEATHER IS EXPECTED FOR MONDAY NIGHT THROUGH TUESDAY WITH SOME SUNSHINE BREAKING THROUGH ON TUESDAY. A COUPLE OF SYSTEMS IN WEST NORTHWEST FLOW WILL COME ACROSS THE REGION WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FIRST WILL BE WEDNESDAY...ALTHOUGH MODELS DIFFER ON PRECISE TIMING. THE NEXT WILL ARRIVE AROUND FRIDAY. BOTH OF THESE SYSTEMS WILL BE QUICKER MOVING THAN OUR CURRENT PATTERN...SO ADDITIONAL FLOODING IS NOT EXPECTED. BETWEEN THESE SYSTEMS...A WARM AND HUMID AIR MASS WILL BE OVER THE AREA WITH AT LEAST SOME POTENTIAL FOR ISOLATED SHOWERS OR STORMS. IT APPEARS DRIER WX IS AHEAD FOR NEXT WEEKEND...ALTHOUGH MODELS DIFFER AND CONFIDENCE IS LOW. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 55 70 53 76 / 100 30 10 10 CLARKSVILLE 52 70 50 74 / 80 30 10 10 CROSSVILLE 55 66 50 72 / 100 30 10 10 COLUMBIA 56 70 54 77 / 100 40 10 10 LAWRENCEBURG 57 72 55 78 / 100 40 10 10 WAVERLY 54 70 52 76 / 90 30 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034- 056>066-075-077>080-093>095. && 13
Hazardous weather outlook, May 3, 1:44 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 144 PM CDT SUN MAY 3 2009 TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030- PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN- LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 144 PM CDT SUN MAY 3 2009 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT. HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR FLOODING PROBLEMS. TNZ005>010-023-025>031-041030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON- CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON- 144 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. 17/MAG
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:56 PM CDT | River Flood Advisory | OHX | Decatur, Hardin, Perry, Wayne | 3 days |
| May 2, 9:17 PM CDT | River Flood Warning | OHX | Bedford | 60 hr |
| May 3, 10:41 AM CDT | River Flood Warning | OHX | Bedford, Marshall | 41 hr |
| May 3, 11:08 AM CDT | River Flood Advisory | OHX | Giles | 36 hr |
| May 3, 11:08 AM CDT | River Flood Advisory | OHX | Giles | 36 hr |
| May 3, 11:43 AM CDT | River Flood Advisory | OHX | Marshall | 36 hr |
| May 3, 5:40 PM CDT | Flash Flood Warning | OHX | White | 5 hr |
| May 3, 5:56 PM CDT | Areal Flood Advisory | OHX | Bedford, Cannon, Coffee, Grundy, Van Buren, Warren | 4 hr |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.